Oklahoma, 2011

Drought in Oklahoma, July 1 to 31, 2011

July 1 to 31, 2011 · NWS TSA · 23 events in 23 counties and zones

A persistent subtropical ridge of high pressure over the south central United States during the month of July resulted in prolonged hot and dry weather across the region. There were a few days on which isolated to widely scattered thunderstorms occurred but these were far too few to have much affect.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistent subtropical ridge of high pressure over the south central United States during the month of July resulted in prolonged hot and dry weather across the region. There were a few days on which isolated to widely scattered thunderstorms occurred but these were far too few to have much affect. Much of eastern Oklahoma received precipitation amounts during the month that were well below average and some locations only received a few hundredths of an inch of rainfall during the entire month. As a result, severe to extreme drought conditions had redeveloped across the majority of the region by month's end. Monetary damages as a result of this drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 30, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1207 AM CDT FRI JUL 1 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 6Z TAFS... VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
FORECAST PERIOD AT ALL TAF SITES... WITH GENERALLY LIGHT SOUTHERLY
WINDS AND MOSTLY CLEAR SKIES.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUN 30 2011/

DISCUSSION...
SCATTERED AFTERNOON CONVECTION DEVELOPED TODAY AND AN ASSOCIATED
OUTFLOW BOUNDARY HAD MOVED NORTHWEST THROUGH MUCH OF THE FORECAST
AREA BY EARLY EVENING. ALL OF THE CONVECTION HAS NOW DISSIPATED SO
WILL REMOVE POPS. HOWEVER...THE CONVECTION AND ITS OUTFLOW HAS
PLAYED HAVOC WITH TEMPERATURES. MANY PLACES WILL NOW NO LONGER BE
ABLE TO MEET EXCESSIVE HEAT WARNING CRITERIA...SO WILL NEED TO
DOWNGRADE THOSE PLACES TO A HEAT ADVISORY WHICH HAS NO MINIMUM
TEMPERATURE THRESHOLD. WILL MAINTAIN THE WARNING ROUGHLY TO THE
NORTH OF INTERSTATE 44 AND ALSO IN OKFUSKEE COUNTY WHERE COOLING
FROM THE OUTFLOW WAS LESS PRONOUNCED. ALSO MAINTAINED THE WARNING
IN AND NEAR THE FORT SMITH URBAN AREA WHERE OVERNIGHT TEMPERATURES
MAY STAY HIGHER AND IN FRANKLIN COUNTY WHICH WAS MOSTLY UNAFFECTED
BY CONVECTIVE OUTFLOW.

IN ADDITION TO LOWERING OVERNIGHT MINIMUMS...HAVE ALSO ADJUSTED
MAXIMUMS FRIDAY TO BE NEAR THE READINGS OBSERVED TODAY. THIS IS
SUPPORTED BY THE NAM AND ECMWF LOW LEVEL THERMAL PROGS. ISOLATED
AFTERNOON CONVECTION WILL BE POSSIBLE AGAIN FRIDAY...BUT SHOULD BE
LESS NUMEROUS THAN IT WAS TODAY.

THE NAM AND ECMWF SUPPORT CONTINUED DRYING OF THE LOW LEVEL
AIRMASS DURING THE DAY SATURDAY SO THE CURRENT HEAT HEADLINE
EXPIRATION TIME LOOKS GOOD FOR NOW AND WILL LATER SHIFTS TAKE A
CLOSER LOOK AT THIS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065.

     HEAT ADVISORY UNTIL 9 PM FRIDAY FOR OKZ049-OKZ053-OKZ062-OKZ063-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...06
Hazardous weather outlook, Jun 30, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
830 PM CDT THU JUN 30 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
830 PM CDT THU JUN 30 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL REMAIN OVER THE REGION THROUGH THE FIRST
HALF OF THE NEXT WORK WEEK...ALLOWING FOR HOT DAYTIME TEMPERATURES
TO CONTINUE. AFTERNOON HEAT INDEX VALUES FROM AROUND 100 TO 107
DEGREES WILL BE POSSIBLE...WITH VERY WARM OVERNIGHT LOW
TEMPERATURES PROVIDING LITTLE RELIEF FROM THE HEAT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN EXTENDED PERIOD OF HOT WEATHER IS EXPECTED. EMERGENCY PERSONNEL
SHOULD BE PREPARED TO DEAL WITH MORE CASES OF HEAT RELATED ILLNESS
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Adair

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Creek

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337772, 337777, 337778, 337780, 337781, 337782, 337783, 337784, 337785, 337786, 337787, 337788, 337790, 337791, 337792, 337793, 337794, 337795, 337796, 337798, 337799, 337800, 337801.